SGEM#46: Don’t Pass the Dutchie (Cannabinoid Hyperemesis Syndrome)
Date: September 27, 2013
Title: Don’t Pass the Dutchie from the Left Hand Side
Case Scenario: 22yo man presents for the third time in a week with vomiting. He was worked up extensively in the previous two visits and no cause was found. Nothing seems to stop the vomiting. He has a similar bout of cyclical vomiting a few months ago. You go to assess him and he is very anxious and all he want to do is take a hot shower.
Question: How do you diagnose cannabinoid hyperemesis syndrome?
Background: Marijuana is the number one illegal drug used in the USA and the world with psychoactive and physiologic effects. This podcast will not discuss the legality of marijuana or former presidents who apparently did not inhale. The title song “Pass the Dutchie” was a huge reggae song by British band Musical Youth in 1982 selling 5 million copies world wide. The term dutchie comes from the word kouchie which was slang for cannabis pipe.
Marijuana is often consumed by smoking different parts of the plant. The active substance is tetrahydrocannabinol (THC) which is highly lipophilic and can last in your system for weeks to months. There are two main receptors for marijuana (CB1 and CB2). CB1 is found mainly in the brain while the CB2 receptor is found mainly in the peripheral tissues.
Marijuana has been used for hundreds of years for a variety of reasons. It is used medically to treat different conditions including nausea and vomiting. Paradoxically, chronic use was recently recognized by Allen el al in 2004 to cause cyclical vomiting in patients from South Australia. Roche and Foster quickly reported in 2005 that this was not an isolated problem to the Adelaide Hills of South Australia. The medical condition has became known as cannabinoid hyperemesis syndrome.
Reference: Simonetto et al. Cannabinoid Hyperemesis: A Case Series of 98 Patients. MayoClinProc.2012;87(2):114-119
Methods: An electronic medical record search was performed at one institution. Two investigators independently reviewed the charts. Disagreements were resolved by a gastroenterologist.
Results: 1571 patients were identified with 98 meeting inclusion criteria. Average age was 32 years and two-thirds were male. This generated proposed clinical criteria for cannabinoid hyperemesis. Long-term cannabis use as essential for diagnosis. There were five major features and five supportive features.
Authors Conclusion: “Cannabinoid hyperemesis should be considered in younger patients with long-term cannabis use and recurrent nausea, vomiting, and abdominal pain. On the basis of our findings in this large series of patients, we propose major and supportive criteria for the diagnosis of CH.”
BEEM Comments: This is the largest case series describing cannabinoid hyperemesis syndrome from one tertiary care centre. It brings more attentions and recognition to a new clinical condition. Despite its large size it still represents a lower form of evidence.
The Oxford Centre for Evidence-based Medicine (CEBM) has five levels of evidenced and four grades. A case-series represents a Level 4/Grade C evidence.
- Grade A: Consistent Randomised Controlled Clinical Trial, cohort study, all or none (see note below), clinical decision rule validated in different populations.
- Grade B: Consistent Retrospective Cohort, Exploratory Cohort, Ecological Study, Outcomes Research, case-control study; or extrapolations from level A studies.
- Grade C: Case-series study or extrapolations from level B studies.
- Grade D: Expert opinion without explicit critical appraisal, or based on physiology, bench research or first principles.
There are limits to case series. Their retrospective nature makes them susceptible to recall bias. Case series use a chart review for their data. The reliability of the this method has been well describe by Gilbert et al and Worster et al.
Another limit was about half of these patients were found in gastroenterology clinic notes. This limits the external validity to patients we may see presenting undifferentiated to the emergency department.
BEEM Bottom Line: You may not need to do an extensive work-up in patients with suspected cannabinoid hyperemesis syndrome.
Case Resolution: You give him lorazepam 1mg IV and it does not work. You choose wisely and decide not to repeat another extensive/expensive workup. Then you remember last weeks SGEM episode on haloperidol in agitation. You did some extra reading around the subject at the time and recall reading and a case report about haloperidol and cannabinoid hyperemesis syndrome. You give it a try and he stops vomiting. However, you are skeptical with an n=1 and know the cyclic vomiting could have stopped on its own. The young man is discharged home with the advice to stop smoking so much pot.
KEENER KONTEST: Last weeks winner was Eleasa Sieh from Queensland, Australia. She knew that a rare but deadly cardiovascular side effect of haloperidol is QT prolongation leading to cardiac arrest.
Listen to the podcast to hear this weeks question. Send your answers to TheSGEM@gmail.com with keener kontest in the subject line. Be the first one correctly answer the question and you will receive a cool skeptical prize.
Follow the SGEM on twitter @TheSGEM, like TheSGEM on Facebook and consider coming to a BEEM conference in 2014.
Remember to be skeptical of anything you are taught, even if you heard it on The Skeptics’ Guide to Emergency Medicine.